Oxyhives ReviewOxyhives Resources

Ask Dr. Gott: Severe reaction to meds


 Ask Dr. Gott:   Severe reaction to meds

Dear Dr. Gott: In April 2010, I had partial shoulder replacement surgery. while in the hospital, I had an allergic reaction to one or more of the medications I was given. it started out with my head itching really badly and then spread to a rash on my back. at that time I was given Benadryl.

After I came home, it got worse and spread from my neck to my ankles. My knees and shoulders were covered in a solid red mass. it hurt to walk because my joints were stiff and painful. I went to my family doctor, and she diagnosed it as Stevens-Johnson syndrome (SJS).

I have done some research on the Internet about this, but really don’t understand all of it. one doctor told me I would have SJS for the rest of my life, and another told me that once the hives were gone, I would no longer be bothered with it.

I also wonder if the SJS could have affected the healing of my shoulder. I am having a lot of pain and a burning feeling in my shoulder. My surgeon said there is nothing he can do for me, and I should find out what medicine or medicines I am allergic to so I can take some pain medication.

I am totally confused and don’t know what to do.

Dear Reader: Stevens-Johnson syndrome is a rare, yet serious, condition in which the skin and mucous membranes adversely react to a medication, illness or infection. In some cases, the cause cannot be identified. it can be a medical emergency that may require hospitalization. Recovery can take weeks or months depending on the severity.

Sore throat, burning eyes, fever and cough may begin several days before the skin manifestations. Hives, skin pain, facial and/or tongue swelling, sloughing (shedding) of the skin, blisters on the skin and mucous membranes (especially the eyes, nose and mouth), and a red or purple skin rash that spreads within hours or days may occur.

there are no standard recommendations for treatment other than immediately stopping whatever medication or offending agent is causing the reaction. In many instances, physicians urge the discontinuation of all non-essential drugs. This is followed by supportive care such as eye care, wound care and replacing lost nutrients and fluids.

Antihistamines, pain relievers, antibiotics and topical or intravenous corticosteroids may also be prescribed. Intravenous immunoglobulin (IVIG) may be given in an attempt to stop the progression. Skin grafting may be required if large areas of the body are affected by sloughing of the skin.

it is important to work with your physician to determine the cause. because medication is often the cause, it is important to know which one caused the reaction. become informed of other related medications that should be avoided.

You should wear a medical alert bracelet or necklace, so in the event of an accident where you are incapable of providing information to emergency personnel, they will be able to know at least part of your health history and thus avoid giving you the medication (or one of the related drugs) inadvertently.

Request that your primary care physician refer you to an allergist. he or she can examine and test you for allergies or sensitivities to various substances.

You may also benefit from speaking with another orthopedic specialist or surgeon regarding your shoulder.

your healing may have been delayed as a result of the SJS, but to ensure nothing further is going on, examination and testing are your best bet.

Write to Dr. Gott c/o United Media, 200 Madison Ave., 4th fl., New York, N.Y. 10016.

Ask Dr. Gott: Severe reaction to meds

Recommended Reading